MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 12MM6CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 12MM6CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4401206X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As reported, the physician went to inflate the balloon of a 12mm x 6cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter; however, it was unable to inflate.The balloon did not inflate.In addition, it was noted that the device was used beyond expiration date.There was no reported patient injury.The product was returned for analysis.A non-sterile powerflex pro 12mm 6cm 135 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, dried blood residues could be observed on the balloon of the unit.No other physical characteristics could be observed at the naked eye.Per functional analysis, inflation test was intended to be performed with unsuccessful results.A balloon leakage due to a rupture was observed at the balloon proximal section of the unit.No other anomalies found.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the rupture condition on the balloon with the following results: results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of peel-off and scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed peel-off and scratch marks on the balloon outer surface probably lead to the ruptured condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It appears the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the sem analysis.Expiration date verification for lot 17695752 was performed on jde system records and it was concluded that based on engineering specifications the expiration date was within the specified ubd requirements at time of sale.Used by date review shows that lot 17695752 met all quality requirements for product acceptance.The results indicate that this lot meets specified expiration date requirements.A product history record (phr) review of lot 17695752 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon inflation difficulty - unable to inflate, packaging/pouch/box expiration date exceeded¿ and secondary failure of ¿balloon burst¿ were confirmed during device analysis.However, the exact cause could not be determined.A ruptured condition on the balloon surface was confirmed through analysis of the returned device.Sem analysis revealed the outer surface of the balloon presented evidence of peel-off and scratch marks.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.There is no additional information regarding vessel characteristics and procedural factors; however, these are likely the factors that contributed to the damage noted on the balloon as evidenced by analysis of the returned device.It is unclear as to why the device was used with an exceeded expiration date as this would be against the instructions for use and may have also been a contributing factor to the ruptured balloon.According to the safety information in the instructions for use, ¿use the catheter prior to the ¿use by¿ date specified on the package.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, the physician when to inflate the balloon of a 12mm x 6cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter; however, it was unable to inflate.The balloon did not inflate.In addition, it was noted that the device was used beyond expiration date.There was no reported patient injury.Product analysis results revealed a balloon leakage due to a rupture observed at the balloon proximal section of the unit.

Brand Name
POWERFLEXPRO 12MM6CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
circuito int nte 1820
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key11274789
Report Number9616099-2021-04235
Device Sequence Number3374231
Product Code LIT
UDI-Device Identifier20705032072806
UDI-Public20705032072806
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model Number4401206X
Device Catalogue Number4401206X
Device Lot Number17695752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/31/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2021
Initial Report FDA Received Date02/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age36 YR